1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
    Dismiss Notice

Combinations - Valerian root and melatonin

Discussion in 'Benzodiazepines' started by reef88, Apr 26, 2012.

  1. reef88

    reef88 Silver Member

    Reputation Points:
    350
    Joined:
    Feb 7, 2011
    Messages:
    1,614
    I don't know where else to post about this. I've come across some valerian root and I'm currently tapering off benzos, will it really help with withdrawals and/or mild sleeping issues? How does it work? Does it add up to the benzo addiction? Can I use valerian root whenever I want to ease benzo WD's? Is it addictive?

    I know it's a lot of questions but I could use some help with this stuff which is completely new to me.


    About melatonin, I heard it can help when it comes to sleeping, I bought a bottle of 500mg.

    Currently I take 2.5mg of benzos a day, (1.5mg clonazepam and 20mg valium which is about 1mg of clonazepam)

    How much of this stuff will it take to help with the withdrawal symptoms?
     
  2. Mindless

    Mindless Gold Member

    Reputation Points:
    4,088
    Joined:
    Feb 23, 2011
    Messages:
    1,738
    The most important issue is a safe taper and/or detoxification, given that this can be a hazardous process with risks that include seizures and suicidal behaviour. This takes some preparation and thought, and is best done with qualified supervision and support. The Ashton Manual contains some useful examples of tapers, with an emphasis on individual adjustments.

    I'm not sure that valerian would be of great benefit during withdrawals, although it may help during a short transitional period following detoxification or tapering. I have found valerian to be helpful for one or two nights, after which my tolerance rises. While there doesn't appear to be a great deal of evidence that valerian is addictive, there have been two reports of withdrawals from this substance following prolonged use. One problem of increased tolerance is that this could be accompanied by high doses. Valerian can have some serious adverse effects:

    "According to some researchers, long-term use of valerian may cause psychological depression, damage to the liver, or damage to the central nervous system. High short-term doses of valerian have been reported to cause headaches, muscle spasms, dizziness, digestive upsets, insomnia, and confusion."

    One possible explanation of the effects of valerian is that the drug acts as a GABA agonist and reuptake inhibitor, as well as inhibiting enzymes that destroy GABA neurotransmitters:

    "A possible mechanism by which a valerian extract may cause sedation is by increasing the amount of GABA, an inhibitory neurotransmitter) available in the synaptic cleft. Results from an in vitro study using synaptosomes suggest that a valerian extract may cause GABA to be released from brain nerve endings and then block GABA from being taken back into nerve cells. In addition, valerenic acid inhibits an enzyme that destroys GABA." (Sharma et al 2010)

    The quality of Valerian extracts and root probably vary a great deal, but depending on it's age the root seems a good choice. Have a look at this similar thread for more information:

    Will Valerian add to GABA-A /B withdrawal
    ?

    I did find melatonin helpful at times, although I found that it stopped working with regular use. Used at safe doses and for short periods both substances may be of benefit, although I've no idea about possible interactions if both were taken in combination. Overall I'd say your best option is to gradually switch over to diazepam completely, then to taper down from there slowly. Valerian and/or melatonin won't help with withdrawal. If you do use these, try as low a dose as possible and read the instructions and any leaflets that come with the packaging.

    Sources:
    A Comprehensive Pharmacognostic Report on Valerian.
    International Journal of Pharmaceutical Sciences and Research, Muktika Sharma , U. K. Jain, Ajay Patel and Nilesh Gupta, 2010.
    Cardiac complications and delirium associated with valerian root withdrawal. Garges HP, Varia I, Doraiswamy PM. JAMA 1998;280:1566-1567.
    Withdrawal symptoms after Valerian cessation. Wiener et al, 2003.
     
    Last edited: Apr 26, 2012
  3. reef88

    reef88 Silver Member

    Reputation Points:
    350
    Joined:
    Feb 7, 2011
    Messages:
    1,614
    I find the Ashton Manual withdrawal schedules to be tedious and extremely long, I've tapered way faster with no consequence. (Not saying they are wrong, just saying they are for extremely long-term patients, which I'm not, and I prefer a quick taper, which can be done without bad consequences if done properly)

    I was also questioning myself today, whether I should switch to Valium, because Clonazepam seems to cover all my needs and it's half-life isn't too long. My psychiatrist doesn't know I'm taking benzos, and I may or may not get a drug test for whatever reason and I don't want anything to show up, the chances of nothing showing up are definitely higher if I stick to Clonazepam.
     
    Last edited: Apr 27, 2012
  4. Mindless

    Mindless Gold Member

    Reputation Points:
    4,088
    Joined:
    Feb 23, 2011
    Messages:
    1,738
    It sounds as if you know what you're talking about, and clonazepam would seem less likely to turn up on testing. I can understand you not wanting your psychiatrist to know about this, and it's for you to decide what is best.

    My main concern is that you have a safe and comfortable taper. Valerian may have some usefulness at the end of your taper, or it may not. Used at sensible doses for a short period of time I would guess there is a very low chance of any problems associated with it's use. The same probably applies to melatonin. One possible interaction might be that melatonin would increase the sedative effect of valerian.
     
    Last edited: Apr 28, 2012
  5. reef88

    reef88 Silver Member

    Reputation Points:
    350
    Joined:
    Feb 7, 2011
    Messages:
    1,614
    I'm not the master of benzodiazepines but I have tapered off in a matter of weeks rather than 6 months, I don't want to be taking benzos (even at low doses) for that long time. I tapered off 4mg of Xanax in 4 weeks, 1mg every 7 days. Of course at that time I was also smoking weed which helped me a lot. I don't smoke anymore, so that's why this time I'm doing 0.5mg instead of 1mg every 7 days. So far no withdrawals whatsoever. I was at 4mg once again about 3 weeks ago, now I'm at 2.5 and everything seems fine.

    And yes, Clonazepam has a shorter half-life than Diazepam, but it is also considered a long-acting benzo nonetheless, and some psychiatrists prescribe this one to taper off instead of Diazepam.

    I might add, today I took 1.5g of valerian root before lunch, and after lunch I don't remember exactly, I decided to take a long nap, which I noticed is strange, because I never take naps, well maybe once or twice a month, but it seemed a big coincidence.
     
  6. Mindless

    Mindless Gold Member

    Reputation Points:
    4,088
    Joined:
    Feb 23, 2011
    Messages:
    1,738
    You are right about clonazepam being long-acting. I'm glad things are going well, and wish you a comfortable and safe taper. Your experience with both this and the use of valerian and/or melatonin could be of great interest to a lot of people. It seems likely that your long nap could be related to your use of valerian. I look forward to future updates.